Alert archive / Illinois / Special Weather Statements in 2016

Special Weather Statement, NWS Lincoln, IL

March 30, 2016Coles County, Edgar County, Illinois

NWS Lincoln, IL issued this special weather statement at Mar 30, 2016, 3:12 PM CDT for Coles County, Edgar County, Illinois. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 30, 2016, 3:12 PM CDT (20:12 UTC)
Expired
Mar 30, 2016, 4:00 PM CDT
In force
48 min
Issued by
NWS Lincoln, IL

Counties Coles County, IL, Edgar County, IL

The radar

The Lincoln radar (KILX), 127 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.2 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2016-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2016-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 454 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1966 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
454 m²/s²
0-3 km storm-relative helicity
465 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

445 
WWUS83 KILX 302012
SPSILX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
312 PM CDT WED MAR 30 2016
 
ILZ055>057-062-063-302100-
EDGAR-DOUGLAS-CLARK-COLES-CUMBERLAND-
312 PM CDT WED MAR 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR COLES...NORTHWESTERN CLARK...
EDGAR...NORTHWESTERN CUMBERLAND AND SOUTHEASTERN DOUGLAS COUNTIES
UNTIL 400 PM CDT...

AT 311 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CHARLESTON...MOVING NORTHEAST AT 50 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHARLESTON...MATTOON...PARIS...NEOGA...CHRISMAN...OAKLAND...NEWMAN...KANSAS...
ASHMORE...WESTFIELD...HUMBOLDT...HUME...BROCTON...HINDSBORO...LERNA...
VERMILION...REDMON...RARDIN...JANESVILLE AND EDGAR.

THIS INCLUDES INTERSTATE 57 BETWEEN MILE MARKERS 177 AND 200.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3930 8844 3957 8840 3986 8798 3978 8758
      3952 8754
TIME...MOT...LOC 2011Z 240DEG 48KT 3949 8824 

$$

07

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this special weather statement went out at Mar 30, 2:56 PM CDT, 16 minutes earlier.

Area forecast discussion, Mar 30, 2:56 PM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
256 PM CDT WED MAR 30 2016

.SHORT TERM...(Tonight)
ISSUED AT 256 PM CDT Wed Mar 30 2016

Latest water vapor imagery shows a sharp upper trough extending from
the western Plains to southern California.  Deep fetch of moisture
feeding northward ahead of this feature has led to widespread
showers and thunderstorms from central Illinois southwestward into
north Texas.  As 996mb surface low currently over eastern Nebraska
tracks slowly eastward, a continued deep-layer southwesterly flow
will ensure a wet night across the KILX CWA.  Based on latest
regional satellite/radar loops and all model guidance, have opted to
carry categorical PoPs for showers/thunder tonight.  The precip will
gradually shift eastward overnight, and will largely be confined to
east-central and southeast Illinois by dawn Thursday.  While some of
the storms this afternoon have been producing small hail, loss of
daytime instability will prevent severe weather tonight.  Thanks to
strong southerly flow, overnight lows will remain in the upper 50s
to around 60 degrees.

&&

.LONG TERM...(Thursday through Wednesday)
ISSUED AT 256 PM CDT Wed Mar 30 2016

As is often the case with highly amplified upper waves, the 12z Mar
30 models have trended slower with the approaching system.  Surface
low pressure currently over eastern Nebraska will reach the southern
Great Lakes by Thursday evening, with the trailing cold front not
clearing the far E/SE KILX CWA until mid-evening.  With a slower
frontal passage, the likelihood of severe thunderstorm development
ahead of the boundary Thursday afternoon is now greater than
previously thought.  With 0-6km bulk shear values increasing to
between 70-80kt, the main question will be the exact degree of
destabilization.  All models show a lull in precip from mid-morning
through early afternoon, suggesting a good window of opportunity for
destabilization.  High-res models show a broken line of storms
developing along/ahead of the front during the afternoon: however,
they disagree on the exact location of development.  The NAM12 shows
storms firing east of the I-55 corridor between 18z and 21z, while
both the 4km NAM and the 4km WRF-NMM indicate convective initiation
further west across the Illinois River Valley.  At this point, will
side closer to the NAM12, resulting in likely PoPs for thunder east
of I-55 Thursday afternoon.  Given potentially strong instability
and shear, initial mode will likely be supercellular before storms
congeal into a linear structure.  Therefore large hail and isolated
tornadoes will be possible early on, before transitioning to mainly
a damaging wind threat by late afternoon/early evening.

Based on slowing trend, have lingered likely PoPs across the far SE
through early evening, then have ended the precip between 03z and
06z.  Despite FROPA, the trailing upper trough will produce enough
synoptic lift to trigger scattered showers across the W/NW late
Thursday night, then across all but the far SE CWA on Friday as the
wave lifts into the Great Lakes.  Once the wave passes, cool/dry
weather will be on tap Friday night through Sunday.  After that, a
fast-moving front will pass through the region early next week,
potentially bringing a few showers on Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1255 PM CDT Wed Mar 30 2016

A cluster of showers and thunderstorms east of the IL to along
I-57 is tracking ne around 50 mph and will affect most of the
central IL airports this afternoon. MVFR ceilings and vsbys likely
with thunderstorms and vsbys could briefly drop below 2 miles as
SPI was as low as 1/2 mile with small hail. Most of these
thunderstorms pass se of PIA next few hours and introduced
thunderstorm chances at PIA during mid/late afternoon. 998 mb
low pressure over south central Nebraska early this afternoon will
track ne to near the WI/IL border by 18Z/Thu and pull a cold front
east toward the IL river by early Thu afternoon. More
thunderstorms will likely occur tonight and develop along and
ahead of this cold front by early Thu afternoon and track into
eastern IL during mid/late Thu afternoon, just after the 24 hour
TAF window. Breezy SSW winds of 15-20 kts and gusts of 25-30 kts
will occur next 24 hours ahead of this cold front, with strongest
winds during the afternoon and again during day on Thu.

&&

.ILX Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...07
Hazardous weather outlook, Mar 30, 2:30 PM CDT, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
230 PM CDT WED MAR 30 2016

ILZ027>031-036-037-040-041-047-049-050-311100-
CASS-FULTON-KNOX-MARSHALL-MASON-MORGAN-PEORIA-SCHUYLER-SCOTT-
STARK-TAZEWELL-WOODFORD-
230 PM CDT WED MAR 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND
INTO TONIGHT ACROSS THE ILLINOIS RIVER VALLEY. SEVERE STORMS ARE
NOT ANTICIPATED...THOUGH A FEW STRONGER STORMS COULD PRODUCE SMALL
HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL LINGER INTO THURSDAY ESPECIALLY IN THE
MORNING AND EARLY AFTERNOON HOURS. A FEW OF THESE STORMS MAY BE
SEVERE EAST OF THE ILLINOIS RIVER THURSDAY AFTERNOON WITH LARGE
HAIL...DAMAGING WIND GUSTS AND A FEW TORNADOES POSSIBLE.

TEMPERATURES SHOULD FALL NEAR FREEZING OR BELOW BOTH SATURDAY AND
SUNDAY MORNINGS. THESE FREEZING TEMPERATURES POSE A HAZARD TO
SENSITIVE EARLY SEASON PLANT GROWTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ038-042>046-048-051>057-061>063-066>068-071>073-311100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MCLEAN-MENARD-
MOULTRIE-PIATT-RICHLAND-SANGAMON-SHELBY-VERMILION-
230 PM CDT WED MAR 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS AND
SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON INTO TONIGHT
ACROSS CENTRAL ILLINOIS. A FEW THUNDERSTORMS COULD BE STRONG TO
SEVERE WITH HAIL OF A HALF TO 1 INCH SIZE POSSIBLE THIS AFTERNOON
AND INTO TONIGHT. GUSTY WINDS...LOCALLY HEAVY RAINS AND FREQUENT
LIGHTNING WILL ALSO OCCUR WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL LIKELY LINGER INTO THURSDAY. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON FOR LARGE
HAIL...DAMAGING WIND GUSTS AND A FEW TORNADOES POSSIBLE ESPECIALLY
OVER EASTERN ILLINOIS FROM I-55 EAST.

TEMPERATURES SHOULD FALL NEAR FREEZING OR BELOW BOTH SATURDAY AND
SUNDAY MORNINGS. THESE FREEZING TEMPERATURES POSE A HAZARD TO
SENSITIVE EARLY SEASON PLANT GROWTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR HAIL THIS AFTERNOON AND
EVENING.

07

In the hours before

Local storm report, Mar 30, 2:06 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
206 PM CDT WED MAR 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             SOUTH JACKSONVILLE      39.71N 90.23W
03/30/2016  M1.00 INCH       MORGAN             IL   CO-OP OBSERVER

&&

GOETSCH
Special weather statement, Mar 30, 2:07 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
207 PM CDT WED MAR 30 2016

ILZ045-046-054>057-061-062-066-301945-
MOULTRIE-SHELBY-EDGAR-CHAMPAIGN-DOUGLAS-EFFINGHAM-COLES-CUMBERLAND-
VERMILION-
207 PM CDT WED MAR 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR COLES...SOUTHWESTERN VERMILION...
EDGAR...MOULTRIE...SOUTHEASTERN CHAMPAIGN...NORTHWESTERN
CUMBERLAND...CENTRAL SHELBY AND DOUGLAS COUNTIES UNTIL 245 PM CDT...

AT 206 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER ALLENVILLE...OR 6 MILES SOUTHEAST OF SULLIVAN...MOVING
NORTHEAST AT 50 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHARLESTON...MATTOON...PARIS...SHELBYVILLE...TUSCOLA...SULLIVAN...ARCOLA...
VILLA GROVE...ARTHUR...NEOGA...CHRISMAN...HOMER...OAKLAND...NEWMAN...KANSAS...
ASHMORE...WINDSOR...STEWARDSON...FINDLAY AND SIDELL.

THIS INCLUDES INTERSTATE 57 BETWEEN MILE MARKERS 177 AND 218.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3919 8880 3950 8893 4010 8793 3967 8757
TIME...MOT...LOC 1906Z 240DEG 49KT 3955 8850

07
Special weather statement, Mar 30, 2:51 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
251 PM CDT WED MAR 30 2016

ILZ042-051>053-302030-
MACON-SANGAMON-CHRISTIAN-LOGAN-
251 PM CDT WED MAR 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SANGAMON...SOUTHWESTERN
MACON AND CENTRAL CHRISTIAN COUNTIES UNTIL 330 PM CDT...

AT 251 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
AUBURN...OR NEAR VIRDEN...MOVING NORTHEAST AT 50 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SPRINGFIELD...TAYLORVILLE...CHATHAM...AUBURN...ROCHESTER...PAWNEE...
KINCAID...DIVERNON...BLUE MOUND...EDINBURG...STONINGTON...ILLIOPOLIS...
MECHANICSBURG...MOUNT AUBURN...BULPITT...JEISYVILLE...THAYER...TOVEY...
BUFFALO AND BERRY.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 55 BETWEEN MILE MARKERS 77 AND 90.
 INTERSTATE 72 BETWEEN MILE MARKERS 113 AND 126.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3957 8992 3995 8924 3962 8905 3949 8953
      3952 8954 3952 8987
TIME...MOT...LOC 1951Z 239DEG 49KT 3955 8973

07
Local storm report, Mar 30, 3:10 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
310 PM CDT WED MAR 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     HAIL             BUFFALO                 39.85N 89.41W
03/30/2016  M0.75 INCH       SANGAMON           IL   CO-OP OBSERVER

&&

GOETSCH
Local storm report, Mar 30, 3:11 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
311 PM CDT WED MAR 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     HAIL             GLENARM                 39.62N 89.67W
03/30/2016  M1.00 INCH       SANGAMON           IL   EMERGENCY MNGR

            FROM COUNTY EMERGENCY MANAGER.

&&

GOETSCH
Special weather statement, Mar 30, 3:12 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
312 PM CDT WED MAR 30 2016

ILZ055>057-062-063-302100-
EDGAR-DOUGLAS-CLARK-COLES-CUMBERLAND-
312 PM CDT WED MAR 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR COLES...NORTHWESTERN CLARK...
EDGAR...NORTHWESTERN CUMBERLAND AND SOUTHEASTERN DOUGLAS COUNTIES
UNTIL 400 PM CDT...

AT 311 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CHARLESTON...MOVING NORTHEAST AT 50 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHARLESTON...MATTOON...PARIS...NEOGA...CHRISMAN...OAKLAND...NEWMAN...KANSAS...
ASHMORE...WESTFIELD...HUMBOLDT...HUME...BROCTON...HINDSBORO...LERNA...
VERMILION...REDMON...RARDIN...JANESVILLE AND EDGAR.

THIS INCLUDES INTERSTATE 57 BETWEEN MILE MARKERS 177 AND 200.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3930 8844 3957 8840 3986 8798 3978 8758
      3952 8754
TIME...MOT...LOC 2011Z 240DEG 48KT 3949 8824

07

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 12:01 PM CDTSpecial Weather StatementILXLogan, Sangamon44 min
Mar 30, 12:11 PM CDTSpecial Weather StatementILXLogan, Menard, Morgan, Sangamon49 min
Mar 30, 1:39 PM CDTSevere Thunderstorm WarningILXCass, Mason, Menard, Morgan, Sangamon, Scott36 min
Mar 30, 2:07 PM CDTSpecial Weather StatementILXColes, Douglas, Edgar, Moultrie, Shelby38 min
Mar 30, 2:51 PM CDTSpecial Weather StatementILXSangamon39 min
Mar 30, 3:06 PM CDTSevere Thunderstorm WarningILXChristian, Logan, Macon, Sangamon24 min
Mar 30, 4:47 PM CDTSpecial Weather StatementILXMenard28 min
Mar 30, 5:12 PM CDTSpecial Weather StatementILXLogan33 min

Nearby

Special Weather Statements in Illinois, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.